Hypersensitivity in aseptic loosening of total hip replacements. The role of constituents of bone cement

F S Haddad, A G Cobb, G Bentley, N J Levell, P M Dowd

Research output: Contribution to journalArticlepeer-review

76 Citations (Scopus)

Abstract

Aseptic loosening is seen in a significant proportion of cemented total hip replacements (THR). In a small subgroup of patients who suffer early loosening polyethylene debris is unlikely to be responsible. We recently reported one case of allergic contact dermatitis to N,N-dimethylparatoluidine (DMT), an accelerator used in bone cement. We have therefore investigated this using skin-patch tests to a variety of substances including metals, polyethylene and the separated individual components of Simplex cement. We studied 70 patients, 15 with aseptic loosening less than two years after THR, 25 with satisfactory long-term cemented fixation, five with infected loosening of cemented THRs and 25 awaiting hip arthroplasty. We found seven positive reactions to DMT, all of them in patients with the rapid onset of aseptic loosening. Allergy to DMT is recognized in the dental profession in respect of the 'denture sore mouth' syndrome, and could also be an occupational hazard since some industrial glues contain DMT. Our results suggest the need for awareness of possible previous dental or occupational exposure of the constituents of bone cement. We recommend the use of skin-patch testing in high-risk cases.

Original languageEnglish
Pages (from-to)546-9
Number of pages4
JournalJournal of Bone and Joint Surgery - British Volume
Volume78
Issue number4
Publication statusPublished - Jul 1996

Cite this